Neuroleptic malignant syndrome associated with haloperidol use in critical care setting: should haloperidol still be considered the drug of choice for the management of delirium in the critical care setting?

    loading  Checking for direct PDF access through Ovid

Abstract

A 48-year-old man was brought to the emergency department because of intoxication. The patient was in respiratory distress, subsequently intubated for airway protection. On hospital day 5, he was diagnosed with delirium. Haloperidol was initiated at 5 mg intravenous every 6 h and titrated up to a dose of 60 mg /day over 5 days. On hospital day 18, his temperature peaked to 107.1°F. Other symptoms included mental status change, muscular rigidity and autonomic dysfunction. Neuroleptic malignant syndrome (NMS) associated with haloperidol was suspected. No other causes for these symptoms were present. Concurrent medications were reviewed and ruled out for possible drug-induced fever. Haloperidol was discontinued and dantrolene and bromocriptine was initiated. The temperature decreased to 102.2°F within 3 h and other symptoms resolved overtime. The temporal relationship between the patient's fever decline with the discontinuation of haloperidol, and improvement with dantrolene and bromocriptine, the diagnosis was believed to be haloperidol-induced NMS.

Related Topics

    loading  Loading Related Articles